Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 68, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at May 8, 2009, 2:30 PM CDT for Robertson County, Sumner County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2009, 2:30 PM CDT (19:30 UTC)
- Expired
- May 8, 2009, 3:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Robertson County, TN, Sumner County, TN
The radar
The Nashville radar (KOHX), 42 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 9:21 AM CDT | Tornado Watch | SPC | 7 hr |
| May 8, 12:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KOHX 081930
TOROHX
TNC147-165-082015-
/O.NEW.KOHX.TO.W.0068.090508T1930Z-090508T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
NORTHERN SUMNER COUNTY IN MIDDLE TENNESSEE...
* UNTIL 315 PM CDT
* AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CROSS
PLAINS...OR 10 MILES EAST OF SPRINGFIELD...MOVING EAST AT 45 MPH.
* THE TORNADO WILL BE NEAR...
PORTLAND BY 245 PM CDT...
8 MILES NORTH OF WESTMORELAND BY 300 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON
FOR CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3665 8621 3653 8623 3650 8671 3664 8671
3665 8657 3665 8656 3666 8655 3666 8650
TIME...MOT...LOC 1930Z 249DEG 40KT 3655 8670
$$
192 follow-up statements
000
WWUS54 KOHX 081941
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
241 PM CDT FRI MAY 8 2009
TNC147-165-082015-
/O.CON.KOHX.TO.W.0068.000000T0000Z-090508T2015Z/
ROBERTSON TN-SUMNER TN-
241 PM CDT FRI MAY 8 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR NORTHERN
SUMNER AND NORTHEASTERN ROBERTSON COUNTIES...
AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR PORTLAND...OR 15
MILES NORTH OF GALLATIN...MOVING EAST AT 40 MPH.
THE TORNADO WILL BE NEAR...
MITCHELLVILLE BY 245 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3665 8621 3657 8622 3652 8642 3651 8662
3664 8669 3664 8667 3665 8657 3665 8656
3666 8655 3666 8650
TIME...MOT...LOC 1940Z 249DEG 40KT 3658 8655
$$
BOYD000 WWUS54 KOHX 081959 SVSOHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 259 PM CDT FRI MAY 8 2009 TNC147-082007- /O.CAN.KOHX.TO.W.0068.000000T0000Z-090508T2015Z/ ROBERTSON TN- 259 PM CDT FRI MAY 8 2009 ...THE TORNADO WARNING FOR NORTHEASTERN ROBERTSON COUNTY IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON FOR CENTRAL TENNESSEE. LAT...LON 3653 8640 3666 8646 3665 8621 3658 8622 TIME...MOT...LOC 1957Z 249DEG 40KT 3665 8633 $$ TNC165-082015- /O.CON.KOHX.TO.W.0068.000000T0000Z-090508T2015Z/ SUMNER TN- 259 PM CDT FRI MAY 8 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR NORTHEASTERN SUMNER COUNTY... AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER EXTREME NORTHEASTERN SUMNER COUNTY...OR 19 MILES NORTHWEST OF LAFAYETTE...MOVING EAST AT 40 MPH. FUNNEL CLOUD SIGHTED BY A SPOTTER 5 MILES WESTMORELAND AT 255 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR CENTRAL TENNESSEE. && LAT...LON 3653 8640 3666 8646 3665 8621 3658 8622 TIME...MOT...LOC 1957Z 249DEG 40KT 3665 8633 $$ BOYD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 2:22 PM CDT, 8 minutes earlier.
Area forecast discussion, May 8, 2:22 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 222 PM CDT FRI MAY 8 2009 .DISCUSSION...18Z SOUNDING IS IN WITH A LIFTED INDEX OF -7.5 AND A CONVECTIVE AVAILABLE POTENTIAL ENERGY OF 1924 J/KG. HELICITY HAS INCREASED FROM 149 TO 256 IN 6 HOURS. SURFACE MAP AT 19Z SHOWS A LOW CENTER JUST SOUTHEAST OF ST. LOUIS, WITH A FRONTAL BOUNDARY EXTENDING SOUTHWESTWARD FROM THE LOW THROUGH THE SOUTHERN PLAINS. ATMOSPHERIC MODELS SHOW THE FRONT INTENSIFYING AND DROPPING INTO MIDDLE TENNESSEE OVERNIGHT, WITH WIDESPREAD HEAVY RAIN DEVELOPING LATER TONIGHT AND CONTINUING INTO TOMORROW. WITH FLASH FLOOD GUIDANCE UNCHARACTERISTICALLY LOW, THE PROSPECT OF MORE HEAVY RAINFALL HAS PROMPTED A FLASH FLOOD WATCH THROUGH TOMORROW. THE QUASI-STATIONARY FRONT WILL REMAIN IN THE VICINITY UNTIL MONDAY, WHEN IT FINALLY DIPS TO OUR SOUTH AND ENABLES THE MID STATE TO CLEAR OUT FOR A FEW DAYS. THE NEXT COLD FRONT WILL BRING MORE ACTIVE WEATHER TO MIDDLE TENNESSEE WEDNESDAY NIGHT OR THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 66 74 55 65 / 70 60 30 40 CLARKSVILLE 66 72 53 66 / 70 60 30 40 CROSSVILLE 64 73 53 66 / 60 70 40 30 COLUMBIA 66 75 56 67 / 60 70 40 40 LAWRENCEBURG 66 76 58 69 / 60 70 50 50 WAVERLY 66 73 55 67 / 70 60 40 40 && .OHX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR TNZ005>011- 022>034-056>066-075-077>080-093>095. && ROSE
Hazardous weather outlook, May 8, 1:08 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 108 PM CDT FRI MAY 8 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-091030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 108 PM CDT FRI MAY 8 2009 ...TORNADO WATCH IN EFFECT FOR WESTERN MIDDLE TENNESSEE UNTIL 400 PM... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN MIDDLE TENNESSEE UNTIL 700 PM... ...FLASH FLOOD WATCH IN EFFECT FOR ALL OF MIDDLE TENNESSEE THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING COLD FRONT IS MOVING TOWARD MIDDLE TENNESSEE THIS AFTERNOON. THE ENVIRONMENT ACROSS THE MID STATE IS HIGHLY UNSTABLE, AND MODERATELY SHEARED, MEANING THAT SEVERE STORMS AND ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON AND EVENING. FLASH FLOODING IS ALSO POSSIBLE AS WIDESPREAD HEAVY RAIN DEVELOPS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HEAVY RAIN IS EXPECTED TO CONTINUE THROUGHOUT SATURDAY, AND FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE NEEDED. ROSE
In the hours before
Special weather statement, May 8, 12:20 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1220 PM CDT FRI MAY 8 2009 TNZ005>007-022>027-056>061-093>095-081830- STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON- CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL- WAYNE-LAWRENCE-GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY... KINGSTON SPRINGS...NASHVILLE...LINDEN...LOBELVILLE... CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA... LEWISBURG...WAYNESBORO...LAWRENCEBURG...PULASKI 1220 PM CDT FRI MAY 8 2009 ...TORNADO WATCH UNTIL 4 PM CDT THIS AFTERNOON... CURRENTLY THUNDERSTORMS ARE MOVING ACROSS WESTERN TENNESSEE AND WESTERN KENTUCKY. THESE STORMS WILL MOVE INTO NORTHWEST BY 1 PM...AND CONTINUE EAST. THE ENVIRONMENT ACROSS MIDDLE TENNESSEE IS SUCH THAT A FEW STORMS COULD PRODUCE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. NOW IS THE TIME TO THINK OF A PLACE TO TAKE SHELTER SHOULD A TORNADO WARNING BE ISSUED FOR YOUR AREA. THE FOLLOWING ARE A FEW SAFETY RULES... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND WARNINGS SHOULD THEY BECOME NECESSARY. TNZ008>011-028>034-062>066-075-077>080-081830- SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM- OVERTON-FENTRESS-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND- BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN- INCLUDING THE CITIES OF...GALLATIN...LAFAYETTE...CELINA... BYRDSTOWN...LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE... GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT... MURFREESBORO...WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE... FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...MANCHESTER... MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...SPENCER 1220 PM CDT FRI MAY 8 2009 ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH 2 PM CDT. HOWEVER...WITH THE UNSTABLE ENVIRONMENT ACROSS EASTERN MIDDLE TENNESSEE THIS AFTERNOON...STRONGER STORMS ARE LIKELY TO DEVELOP THAT MAY PRODUCE HAIL AND GUSTY WINDS. BOYD
Local storm report, May 8, 2:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
204 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM FUNNEL CLOUD 7 SSW ADAMS 36.49N 87.11W
05/08/2009 ROBERTSON TN EMERGENCY MNGR
MILE MARKER 16 ON INTERSTATE 24, PUBLIC REPORT RELATED BY
EMA
&&
ROSEThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:10 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 35 min |
| May 8, 4:18 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Williamson | 27 min |
| May 8, 4:32 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Robertson, Sumner | 43 min |
| May 8, 5:49 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 26 min |
| May 8, 6:18 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Warren | 27 min |
| May 8, 8:41 AM CDT | Areal Flood Advisory | OHX | Davidson | 3 hr |
| May 8, 11:30 AM CDT | Flash Flood Watch | OHX | Bedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more | 37 hr |
| May 8, 1:05 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 40 min |
| May 8, 1:16 PM CDT | Tornado Warning | OHX | Montgomery, Stewart | 44 min |
| May 8, 1:43 PM CDT | Tornado Warning | OHX | Montgomery, Robertson | 47 min |
| May 8, 2:14 PM CDT | Tornado Warning | OHX | Macon, Sumner | 31 min |
| May 8, 2:30 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 30 min |
| May 8, 2:38 PM CDT | Tornado Warning | OHX | Macon | 37 min |
| May 8, 2:59 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 16 min |
| May 8, 3:08 PM CDT | Tornado Warning | OHX | Clay, Macon | 22 min |
| May 8, 3:14 PM CDT | Tornado Warning | OHX | Macon | 31 min |
| May 8, 3:23 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton | 22 min |
| May 8, 3:24 PM CDT | Tornado Warning | OHX | Clay, Overton, Pickett | 51 min |
| May 8, 3:32 PM CDT | Tornado Warning | OHX | Overton, Pickett | 28 min |
| May 8, 3:59 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 46 min |
| May 8, 4:02 PM CDT | Tornado Warning | OHX | Fentress, Pickett | 28 min |
| May 8, 4:07 PM CDT | Areal Flood Advisory | OHX | Fentress, Overton, Pickett | 3 hr |
| May 8, 4:29 PM CDT | Tornado Warning | OHX | Fentress | 16 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.